Vildagliptin-induced acute pancreatitis

Christian M. Girgis, Bernard L Champion

Research output: Contribution to journalArticlepeer-review

35 Citations (Scopus)

Abstract

OBJECTIVE: To describe the first reported case of acute pancreatitis in a patient receiving vildagliptin.

METHODS: We present the clinical, biochemical, and radiographic findings of the study patient.

RESULTS: A 61-year-old woman who presented with severe abdominal pain was found to have acute pancreatitis. This occurred 5 weeks after the commencement of vildagliptin, a dipeptidyl-peptidase 4 inhibitor, for the treatment of type 2 diabetes mellitus. The patient's pancreatic enzymes were elevated (amylase, 1205 U/L; lipase, 8846 U/L), and abdominal computed tomography demonstrated diffuse pancreatic swelling, cyst formation, and necrosis in the body of the pancreas. In the absence of an identifiable cause for the patient's pancreatitis, vildagliptin was considered a potential trigger. The patient recovered after vildagliptin therapy was ceased.

CONCLUSIONS: Although incretin-based therapy effectively treats type 2 diabetes mellitus, emerging reports of acute pancreatitis in patients receiving sitagliptin and exenatide have prompted the US Food and Drug Administration to issue an alert on these drugs. This appears to be the first reported case of acute pancreatitis in a patient receiving vildagliptin, and it supports the possibility that acute pancreatitis may be a rare effect of incretin-based therapy.

Original languageEnglish
Pages (from-to)e48-e50
Number of pages3
JournalEndocrine Practice
Volume17
Issue number3
DOIs
Publication statusPublished - 18 Feb 2011
Externally publishedYes

Fingerprint

Dive into the research topics of 'Vildagliptin-induced acute pancreatitis'. Together they form a unique fingerprint.

Cite this